A week after my gall bladder operation I suddenly developed bright yellow diarrhoea. I have no nausea or bloating, just some occasional belching. I have been eating a varied diet and have maintained a good appetite. My energy levels are high and my sleeping pattern remains normal. Can you offer any advice as to what may have caused this attack of diarrhoea? - Lainie
What you're describing probably represents bile salt diarrhoea, an uncommon complication of gall bladder surgery. The gall bladder is a little bag attached to the liver that holds bile, a thick, yellow, salty liquid that helps us digest fats. The liver makes it, and the gall bladder stores it, squeezing it out when our intestines sense a fatty meal. The bile salts are then reabsorbed further down the intestine and recycled by the body. Without a gall bladder the body loses bile salts in the stool, and must make more.
These increased amounts of bile salts reaching the colon irritate it, creating a watery diarrhoea that is often yellow. In most patients who've had gall bladder removal, the body adjusts to its new circumstances post-surgery after a few weeks, and the bile salt diarrhoea goes away. In perhaps 5 per cent, it becomes chronic. If it lasts longer than a few months, chances are that it will be a long-term issue.
Luckily there are effective treatments for this, in the form of powders or pills like cholestyramine - agents that trap the bile salts and make them insoluble in water, and thus unable to cause diarrhoea.
There are of course other possible causes of yellow diarrhoea, such as various medications, liver and intestinal disorders. Yellow stools can even be caused by a lack of bile salts.
If your symptoms persist, your surgeon will want to know about them, to confirm the correct diagnosis and start you on the appropriate treatment.
Gary Payinda MD, is an emergency medicine consultant in Whangarei.
If you have a science or health topic question you'd like addressed, email firstname.lastname@example.org
(This column provides general information and is not a substitute for the advice of your doctor.)